Tornadoes · United States · Kansas · 2020
Unrated tornado, Alta Vista, Kansas, May 14, 2020
This Unrated tornado ran 1.0 miles across Wabaunsee County on May 14, 2020, touching down at 8:20 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 14, 2020
- Touchdown
- 8:20 PM CDT (01:20 UTC)
- Lifted
- 8:26 PM CDT (01:26 UTC)
- On the ground
- 6 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wabaunsee County
- Touchdown point
- 38.890, -96.421
- Lift-off point
- 38.886, -96.404
- Record number
- 2005141920-01
What the Weather Service recorded
A cluster of severe t-storms some supercells developed across parts of northeast Kansas on the evening of May 14th. At least 4 small short lived tornadoes were documented by storm chasers. No damage was reported with any of the tornadoes so all will be classified as EFU although photos suggest they were small and short-lived.
Storm chasers also reported a small tornado on the ground northeast of Alta Vista. No damage was reported from this tornado. Other chasers viewing this storm from 15-20 miles east of it also reported a tornado around 825 pm looking west toward Wabaunsee County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 14, 6:37 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 14, 6:37 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Thu May 14 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 346 PM CDT Thu May 14 2020 Southwest to nearly zonal flow is occurring across the state as of 20Z ahead of a shortwave trough in the Pacific Northwest. At the surface, circulation associated with the low can be seen in west central KS on satellite with a small break in the cumulus field along the frontal boundary, which is currently located along a line from Abilene to Seneca. Temperatures have warmed to the upper 70s to low 80s area-wide with dew points in the 60s. Eastern KS is still under a cap, but this should continue to erode the rest of the afternoon with the current conditions allowing plenty of destabilization for storms late this afternoon into tonight. The surface front should slowly progress eastward with CAMs consistently showing storms initiating between Topeka and Emporia on the leading edge of the boundary, most likely within the 21-23Z time frame. RAP forecast soundings have shown CAPE of 3000-4000 J/kg in areas along and southeast of the current boundary with shear of 25- 40 kts. The shear looks strongest after 00Z when the LLJ strengthens to 35-40 kts. That being said, storm mode looks messy with supercells possible initially before outflow boundaries develop and storms congeal into a line and slowly move southeast. Hodographs continue to show good veering in the low levels, so a few tornadoes cannot be ruled out with supercells; however, the initially weaker 0- 6 km shear makes this threat more questionable. Large hail and damaging winds will be a good possibility with steep mid-level lapse rates. The HRRR has been consistent in keeping a strong line of storms in east central KS late this evening and potentially lingering into the overnight hours along the southern border of the CWA. This is also consistent with models bringing the boundary south of the area by 12Z, which is slower than indicated yesterday. Based on this, have expanded the Flash Flood Watch to include Lyon and Osage Counties. Rainfall amounts of 1-3 inches with locally higher amounts are still possible in this area through Friday morning. Storms should dissipate by sunrise Friday morning with some clearing in northern KS while east central areas likely stay cloudy. The front appears to move back north again very slightly into the far southeastern counties of the CWA during the day. An additional round of storms is possible in this area perhaps in the late afternoon, but more so by the evening and overnight hours. The NAM tends to keep the area dry until early Saturday whereas the EC/GFS start to bring precipitation into the area late in the afternoon. Some uncertainty in severe weather potential exists due to this difference in the models, although forecast soundings do show MUCAPE up to 1200-1500 J/kg and shear up to 40 kts, which would support elevated storms capable of hail and wind hazards. .LONG TERM...(Friday night through Thursday) Issued at 346 PM CDT Thu May 14 2020 The surface boundary will continue to slowly push back north into Saturday with showers and thunderstorms still possible on and off for much of the day. The better upper level support arrives with a more amplified trough moving across the Northern Plains as well as a southern stream trough across TX. No severe weather is expected at this time, but additional rainfall could exacerbate flooding in areas that already receive heavy rainfall tonight. Dry weather returns by Sunday as an amplified ridge moves across the area ahead of a deep trough coming onshore from the Pacific. Temperatures will warm well into the 80s by midweek before the next chance of rain next Thursday, although model differences keep low confidence in this at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu May 14 2020 Thunderstorms have developed ahead of a sfc boundary at issuance time. Storms are expected to be near or impact terminals for the first few hours of this period, before moving south of sites late this evening/early tonight. Winds shift behind the boundary to the north and northeast tonight, and will then become predominately easterly tomorrow. Additionally, a few hours of MVFR CIGS are possible during the morning hours at the TOP airports, but VFR should prevail at KMHK. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ040-054>056-058- 059. && SHORT TERM...Picha LONG TERM...Picha AVIATION...Teefey
Hazardous weather outlook, May 14, 3:52 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 352 PM CDT Thu May 14 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 352 PM CDT Thu May 14 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop between 4-6 pm this afternoon somewhere over east central and northeast Kansas, or generally along a line from Emporia to Atchison. Severe storms capable of large hail, damaging winds, and tornadoes are possible. Very heavy rainfall may lead to localized flash flooding. The thunderstorms are likely to persist into the evening and may even linger into the early morning hours across east central Kansas, or generally along and south of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms is possible Friday night into Saturday. There is potential for a few strong to severe storms with hail and damaging winds as the main threats. Rainfall through Saturday could exacerbate flooding for areas that receive heavy rain tonight. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon into tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 14, 7:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Thu May 14 2020
KSZ011-022>024-026-036-038-039-150045-
Wabaunsee-Geary-Shawnee-Pottawatomie-Jefferson-Riley-Jackson-Nemaha-
715 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...GEARY...
SOUTHEASTERN RILEY...NORTHWESTERN SHAWNEE...NORTHERN WABAUNSEE...
POTTAWATOMIE...JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 745 PM
CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Muscotah to 5 miles south of
Grandview Plaza. Movement was northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Wamego, Holton, Valley Falls, Rossville,
Alma, Westmoreland, St. Marys, Ogden, Grandview Plaza, Onaga, Hoyt,
St. George, Nortonville, Maple Hill, Wetmore, Mayetta, McFarland and
Paxico.
This includes Interstate 70 between mile markers 294 and 339.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3887 9659 3887 9674 3905 9694 3973 9593
3968 9579 3965 9579 3965 9573 3959 9556
3942 9557 3942 9518 3937 9518
TIME...MOT...LOC 0015Z 251DEG 18KT 3954 9558 3895 9680
SkowSpecial weather statement, May 14, 7:32 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
732 PM CDT Thu May 14 2020
KSZ037-054-150100-
Lyon-Morris-
732 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS AND NORTHWESTERN
LYON COUNTIES UNTIL 800 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Strong City, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3852 9672 3880 9648 3875 9639 3874 9639
3874 9638 3863 9619 3852 9639
TIME...MOT...LOC 0032Z 226DEG 25KT 3851 9658
SkowSpecial weather statement, May 14, 7:54 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT Thu May 14 2020
KSZ012-024-026-150130-
Jefferson-Brown-Jackson-
754 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...JACKSON AND
SOUTHEASTERN BROWN COUNTIES UNTIL 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holton, Horton, Valley Falls, Hoyt, Nortonville, Mayetta, Everest,
Whiting, Denison, Circleville, Netawaka, Willis and Potawatomi
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.
LAT...LON 3922 9580 3922 9592 3932 9604 3943 9604
3977 9544 3967 9534 3965 9534 3965 9556
3942 9557 3942 9518 3940 9518
TIME...MOT...LOC 0053Z 235DEG 23KT 3942 9566Local storm report, May 14, 8:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 8 NE CARLTON 38.78N 97.20W
05/14/2020 E1.75 INCH DICKINSON KS TRAINED SPOTTER
MOSTLY QUARTER-SIZE HAIL, ONE GOLF BALL
SIZE. TIME ESTIMATED FROM RADAR.
&&
CPLocal storm report, May 14, 8:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 4 NW DUNLAP 38.61N 96.42W
05/14/2020 E1.75 INCH MORRIS KS PUBLIC
&&
JWLocal storm report, May 14, 8:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 7 SSW ENTERPRISE 38.80N 97.15W
05/14/2020 E1.25 INCH DICKINSON KS TRAINED SPOTTER
MOSTLY QUARTER-SIZE HAIL, SOME HALF-DOLLAR.
LASTED ABOUT 3-4 MINUTES.
&&
CPThe surface observations
Fort Riley (FRI), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 20 km away, was scanning. The volume nearest the touchdown began at 01:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 14, 2020
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.